Vaping hazards: what are the danger signs and how can we prepare?

An Elsevier editor-in-chief and medical toxicologist writes about how to recognize dangerous symptoms of vaping complications and recommends resources for clinicians

Vaping image
© istock.com/Irina Piven

As a medical toxicologist and member of the American College of Medical Toxicology, I receive email notifications when members post on the ACMT forum, a moderated discussion for members that facilitates the debate, discourse and dissemination of information of interest to the medical toxicology community. On August 5, there was a post from someone who was treating a 16-year-old with severe pulmonary issues, and the physician thought the illness could be related to vaping. At that time, 11 cases of lung disease in Wisconsin had been identified that were linked to vaping.

As the month progressed, several more toxicologists in different parts of the United States posted cases on the forum concerning patients who had severe lung injury related to vaping.

On August 30, the CDC Health Alert Network issued a health advisory – “Severe Pulmonary Disease Associated with Using E-Cigarette Products” – describing 215 possible cases from 25 states, with others under investigation, and one death. On September 5, a second death linked to vaping and marijuana in Oregon was announced.

At this point, the exact cause of the problem is not certain. The only connection is that all used e-cigarettes; however, many have reported also using cannabinoid products (THC or CBD).

Symptoms start anywhere from a few days to weeks after e-cigarette use and include cough, shortness of breath and chest pain. Some patients also report gastrointestinal symptoms and general symptoms like fatigue and fever. Many develop severe difficulty breathing that requires admission to the intensive care unit and placement on a ventilator. Antibiotics do not seem to be effective, and no infectious etiologies have been identified, but steroid treatment is of benefit in some.

Several causes have been suggested, including use of illicit substances and modifications in the method of use of the apparatus. Some users drip the liquid directly on the hot coils (“dabbing”), which can produce higher concentrations of substances like THC.

Many adverse effects were already known to be associated with e-cigarettes, including injury from a malfunctioning device, nicotine dependence and addiction, cardiovascular and neurologic effects of nicotine, other respiratory diseases, adverse effects in pregnancy, and the many adverse effects associated with exposure to other additives in solutions.

Now there is another serious illness related to e-cigarettes and no known cause. While it would be great if this added risk decreased the use of nicotine, it may only alter the way it is used.

Information in ClinicalKey

In a recent Physician Focus Series article, “E-cigarettes, Vaping, and the FDA’s Dilemma,” Lindsey Marcellin, MD, MPH, explains the adverse effects of e-cigarettes and the FDA’s difficulty in regulating these products.

For more on this topic, see the Tobacco Use Disorder and Smoking Cessation Clinical Overview in ClinicalKey. Clinical Overviews, produced by Elsevier’s team of physicians and reviewed by authoritative subject matter experts, synthesize the most current, evidence-based literature. They are regularly updated to provide relevant and reliable point-of-care information for practicing clinicians. Learn more about Elsevier’s ClinicalKey.

The CDC and the FDA are working together to determine the cause of the illness and the cause of death. They are looking for any link to specific devices, ingredients, contaminants or substances. For any cases that are reported, the devices and substances involved can be tested by the local or state health department. The FDA provides laboratory assistance to examine the contents of the liquids used. They are recommending avoidance of products purchased on the street, avoidance of modification of the products, and not adding any substances not recommended by the manufacturers of the products.

Symptoms commonly reported by patients with vaping-associated illness

  • Respiratory symptoms including cough, shortness of breath, or chest pain;
  • Gastrointestinal symptoms including nausea, vomiting, abdominal pain, or diarrhea;
  • Non-specific constitutional symptoms like fatigue, fever, or weight loss.

Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks.

  • Most patients reported a gradual onset of difficulty breathing, shortness of breath, or chest pain prior to hospitalization.
  • Mild to moderate gastrointestinal illness has been reported in some patients, sometimes preceding respiratory symptoms.
  • Many patients have sought initial care in ambulatory settings, some with several visits, prior to hospital admission.

CDC recommendations for clinicians

  1. Report cases of severe pulmonary disease of unclear etiology and a history of e-cigarette product use within the past 90 days to your state or local health department. Reporting of cases may help CDC and state health departments determine the cause or causes of these pulmonary illnesses.
  2. Ask all patients who report e-cigarette product use within the last 90 days about signs and symptoms of pulmonary illness.
  3. If e-cigarette product use is suspected as a possible etiology of a patient’s severe pulmonary disease, obtain detailed history regarding:
  • Substance(s) used: nicotine, cannabinoids (eg, marijuana, THC, THC concentrates, CBD, CBD oil, synthetic cannabinoids [eg, K2 or spice], hash oil, Dank vapes), flavors, or other substances
  • Substance source(s): commercially available liquids (ie, bottles, cartridges, or pods), homemade liquids, and re-use of old cartridges or pods with homemade or commercially bought liquids
  • Device(s) used: manufacturer; brand name; product name; model; serial number of the product, device, or e-liquid; if the device can be customized by the user; and any product modifications by the user (eg, exposure of the atomizer or heating coil)
  • Where the product(s) were purchased
  • Method of substance use: aerosolization, dabbing, or dripping
  • Other potential cases: sharing e-cigarette products (devices, liquids, refill pods, or cartridges) with others
  1. Determine if any remaining product, including devices and liquids, are available for testing. Testing can be coordinated with the local or state health departments.
  2. Consider all possible causes of illness in patients reporting respiratory and gastrointestinal symptoms and of e-cigarette product use. Evaluate and treat for other possible causes of illness (eg, infectious, rheumatologic, neoplastic) as clinically indicated. Consider consultation with specialists (pulmonary, infectious disease, critical care, medical toxicology) as appropriate.
  3. Clinical improvement of patients with severe pulmonary disease associated with e-cigarette use has been reported with the use of corticosteroids. The decision to use corticosteroids should be made on a case-by-case basis based on risks and benefits and the likelihood of other etiologies.
  4. Lipoid pneumonia associated with inhalation of lipids in aerosols generated by e-cigarettes has been reported based on the detection of lipid-laden alveolar macrophages obtained by bronchoalveolar lavage (BAL) and lipid staining (eg, oil red O). The decision about whether to perform a BAL should be based on individual clinical circumstances.
  5. Lung biopsies have been performed on some patients. If a lung biopsy is obtained, lipid staining may be considered during pathologic examination, and is best performed on fresh tissue. Routine pathology tissue processing (including formalin-fixation and paraffin-embedding) can remove lipids. Conducting routine tissue processing and histopathologic evaluation is still important. Consider consultation with specialists in pulmonary medicine and pathology to help inform any evaluation plan.
  6. Patients who have received treatment for severe pulmonary disease related to e-cigarette product use should undergo follow-up evaluation as clinically indicated to monitor pulmonary function.

Source: Recommendations for Clinicians (CDC)

More resources for healthcare providers

Quick question for you

Which terms do you most associate with Elsevier? (check all that apply)

Data and analytics
Research platforms
Technology
Decision support tools
Publishing
Books and journals
Scientific articles
Healthcare content

Tags


Contributors


Comments


comments powered by Disqus